MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC

MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC
Model Number 105-5095-000
Medical Device Problem Codes Burst Container or Vessel (1074); Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/13/2023
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information regarding an apollo catheter that had a leak during onyx injection.The patient was undergoing an embolization procedure via the right femoral artery to treat a brain arteriovenous malformation (avm).The access vessel diameter was 7mm.Vessel tortuosity was normal.It was reported that the devices were prepared and catheter flushed per the instructions for use (ifu).After the apollo microcatheter was in place, it was observed that onyx flowed out from the middle of the catheter as well as the tip.The surgeon suspected the apollo catheter had ruptured.It was noted that the catheter was inspected and tested prior to use.The catheter was removed.There was no patient injury.
 
Additional Manufacturer Narrative
A separate report will be submitted for the onyx used in this case.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis #(b)(4).Equipment used: vis (m-81805), 203cm ruler (m-83360), camera (panasonic lumix dmc-zs5).As found condition: the apollo micro catheter was returned for analysis within a shipping box and within a sealed plastic biohazard pouch.Visual inspection/damage location details: no damages or irregularities were found with the apollo micro catheter hub.Solidified onyx was found within the apollo catheter hub.The apollo catheter body was found ruptured ~147.0cm from the proximal end with onyx residue found within the rupture.No bends or kinks were found with the apollo catheter body.The apollo tip was already detached from the catheter, and the detached tip was not returned for analysis.Onyx was found within the distal catheter.Testing/analysis: the apollo micro catheter total length (not including the detachable tip) was measured to be ~172cm.The usable length and detachable tip length could not be measured.The ldpe coupling tube overlap length was measured to be 1.3mm, which is within specification (specification: 1.0mm - 2.5mm).Onyx residue was found with the ldpe overlap region.The apollo micro catheter could not be flushed as it was found to be occluded with the onyx.Conclusion: based on the device analysis and reported information, the customer¿s ¿catheter rupture¿ report was confirmed.The rupture appears to have occurred as a result of over-pressurization.Rupture can occur during injection of embolic material or when the distal portion of the catheter is kinked, prolapsed, or occluded.Rupture can also occur due to high injection rate, use of palm of hand pressure, increased injection force against resistance, or pauses longer than two minutes.Customer reported vessel tortuosity as normal, devices were prepared/flushed per ifu, physician did not pause injection, and continuous injection was performed.Therefore, the cause for the rupture could not be determined.It is possible the detachable tip became entrapped within the onyx and detached during removal of the apollo and remains within the patient.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.The results of the catheter burst testing and tip detachment tensile value were reviewed for any anomalies; the data was within the expected and established specifications.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received that the avm characteristics are unknown.It is unknown if the patient experienced any symptoms related to the event.It is unknown if there are procedural / post-procedural imaging (ct,angio, etc.) available.The procedure was completed by replacing with a new microcatheter and re-infused onyx.Upon injection of the onyx into the apollo, there was no resistance.The physician did not pause during injection.It was a continuous injection of the liquid embolic agent.The injection rate was followed as indicated in the ifu.A small amount of onyx was embedded in the vertebral artery.This event did not required medical intervention.It is unknown if there any images of the ruptured catheter.The anatomical location of the apollo tip is unknown.The model and lot number of the onyx kit are unknown.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
APOLLO
Common Device Name
AGENT, INJECTABLE, EMBOLIC
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key16753372
Report Number2029214-2023-00649
Device Sequence Number15597564
Product Code MFE
UDI-Device Identifier00847536006010
UDI-Public00847536006010
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P030004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/16/2024
Device Model Number105-5095-000
Device Catalogue Number105-5095-000
Device Lot NumberB318874
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2023
Supplement Date Received by Manufacturer04/13/2023
05/21/2023
Initial Report FDA Received Date04/17/2023
Supplement Report FDA Received Date04/26/2023
05/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age53 YR
Patient SexMale